Delayed Sequence Intubation should be well-known by now, but it isn’t. I was interviewing an emergency physician who was applying for a job here and took him through the case that follows – the applicant wanted to do a crash RSI. So last decade! 🙁
A 64-year-old male with a history comes to ED with SOB and wheeze, like his usual COPD but worse.
His usual level of functioning is OK: he is able to walk around he supermarket, is independent for ADLs and isn’t on home O2.
He has markedly high work of breathing: he is tripoding, using accessory muscles +++. He has generalised wheeze with reasonable air entry.
He is given continuous oxygen driven nebulisers, his sats are 94%, band he is getting worse not better. 200mg IV hydrocortisone is also given.
He is tried on BiPAP at various settings starting at 10/4. He is getting excellent tidal volumes but is getting more agitated.
We are starting to get nervous. Are we missing something? Is some thing else going on? Most people at least feel a little better on BiPAP. We discuss as we are going and we think it’s probably just COPD, either way this guy needs ventilatory support.
He is given 0.5mg IV lorazepam to calm him (and therefore us) down but he becomes more restless and wanting to pull the mask off, sats drop to 86%.
A quick chat with his partner: “Would he want to have a machine breath for him for a few days?” Answer: “Yes” (The patient is no longer competent to answer this question. The partner can not make the decision for him, but she can help inform our decision of what action is in the best interests of the patient.
It’s DSI time
Delayed Sequence Intubation is sedating a patient so they can be prepared for, then safely intubated. We use DSI rather than RSI (rapid sequence intubation) when the patient is not in optimal condition for RSI because of poor compliance with preoxygenation / preventilation or because of behavioural challenges (see Calming the Hulk). In these situation a “crash RSI” may mean the patient crashes due to poor preoxygenation / ventilation, or we are just too rushed and don’t have all our gear ready, or our team is just too busy holding the patient down.
So this patient was given 100mg of ketamine (a little over 1mg/kg for this patient), he then “dissociated” (some where in there is an awake human – but he isn’t aware of what is going on around him), he keeps breathing spontaneously and now tolerates the BiPAP. Everyone in the room calms down and there is less chance of error.
We put a nasal cannulae on under the BiPAP mask and turn that up to 10L/minute. After about 3 minutes his sats have climbed up to 100% and we are confident we have denitrogenated his lungs.
We then go through our RSI check list to make sure we have everything ready.
We give the patient some extra anaesthetic to make sure the endotracheal tube doesn’t distress him. We could use more ketamine. The doctor running this case chose to give the patient 20mg of etomidate. He was then given 100mg of suxamethonium (100mg of rocuronium would have been equally as good), the BiPAP mask was left on and the patient was gently ventilated by the BiPAP machine at it’s back up rate and he was intubated easily and quickly.
Hold on, don’t run away. The job is only have done.
Post Intubation Management
Check the tube: fogging, chest movement, bilateral air entry and good square waves on the capnography, O2 sats and request a CXR
Secure the tube, suction down the tube, place an NG tube.
Vent settings: for this guy TV of 6ml/kg ideal body weight, RR say 8 (this is called a lung protective stratergy as it reduces the risk of barotrauma, yes his CO2 will stay high, or may even climb = this is called permissive hypercapnia and is acceptable), minimum PEEP, in our case 5cm (but we might remove the PEEP if BP drops too much), Check the X-Ray: position of tubes (tip of ETT below the bottom of the clavicles and above the carina), rule out pneumothoraces
Will probably need some fluids, may need some pressors. Usually aiming for MAP > 65mmHg
Analgesia. Fentanyl eg 1 mcg/kg/hour titrated to keep him comfortable and chilled. A sedative like propofol may be necessary as well, but lead with opioid.
Ensure he is not too hot or cold
Check the NG tube is in the right place. Ensure the belly isn’t distending. Check the blood glucose if not already done.
Refer to a medical or respiratory team and a critical care physician or anaesthetist.
He was extubated a few days later and is doing well.
References and resources